Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Case Report
Comprehensive, Review Article
Editorial
Glaucoma, Case Report
Neuro-ophthalmology/Oncology, Original Article
Neuro-ophthalmology/Oncology, Review Article
Original Article
Plastics, Case Report
Retina Pictorial Essay
Retina, Case Series
Retina, Original Article
Retina, Review Article
Review Article
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Case Report
Comprehensive, Review Article
Editorial
Glaucoma, Case Report
Neuro-ophthalmology/Oncology, Original Article
Neuro-ophthalmology/Oncology, Review Article
Original Article
Plastics, Case Report
Retina Pictorial Essay
Retina, Case Series
Retina, Original Article
Retina, Review Article
Review Article
View/Download PDF

Translate this page into:

Retina
Pictorial Essay
2023
:6;
1
doi:
10.25259/LAJO_12_2022

Intravitreal triamcinolone acetonide in Berger space: A rare complication

Dr. RP Centre for Ophthalmic Sciences, AIIMS Delhi, New Delhi, India
Corresponding author: Brajesh Lahri, Dr. RP Centre for Ophthalmic Sciences, AIIMS Delhi, New Delhi, India. drbrajeshlahri@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Lahri B, Sinha A, Maddu SV. Intravitreal triamcinolone acetonide in Berger space: A rare complication. Lat Am J Ophthalmol 2023:6:1.

Abstract

We report the case of a 50-year-old male who presented with a diminution of vision in his right eye for the past 6 months and was subsequently found to have central retinal vein occlusion with macular edema. The patient was given intravitreal triamcinolone in view of non-resolving macular edema despite repeated injections of anti-vascular endothelial growth factor. We report this rare occurrence of accidental injection of intravitreal triamcinolone acetonide in Berger space. A careful slit lamp examination before to look for the presence of prominent Berger space in patients planned for intravitreal injections, along with proper counseling of patients to avoid unwanted eye movements during an injection, can be potential ways to prevent such complications. In our case, the triamcinolone resolved after 6 weeks and the intraocular pressure (IOP) spike was managed using glaucoma medications. It is imperative to measure IOP at each visit in these patients and if spikes are noted, they should be managed accordingly.

Keywords

Intravitreal injections
Triamcinolone
Central retinal vein occlusion
Berger space
Complications of intravitreal injections

CASE REPORT

We report the case of a 50-year-old male who presented with a diminution of vision in his right eye for the past 6 months and was subsequently found to have Central Retinal Vein Occlusion with macular edema. There was no prior history of eye blunt trauma. The Snellen BCVA in RE was 6/36 and LE 6/6. The patient had already received 3 Inj. Bevacizumab 1.25 mg/0.05 mL before presenting to us, but did not report significant improvement in his vision. At presentation, intraocular pressure (IOP) was 18 mm Hg in both eyes as determined by Goldmann applanation tonometry. The optic disc had CDR 0.3:1 in both eyes and the neuroretinal rim was healthy. We decided to give the patient intravitreal triamcinolone in view of non-resolving macular edema despite repeated injections of anti-vascular endothelial growth factor (VEGF). The patient received the intravitreal injection with total aseptic precautions. The intravitreal triamcinolone acetonide was injected at 4 mm from the limbus under the microscope, after instilling multiple cycles of proparacaine and 5% of betadine solution. The patient presented the next day and was found to have triamcinolone in the Berger space. Accidental injection of intravitreal Anti-VEGF in the Berger space has been described before.[1] It is for the 1st time, we report this rare occurrence of accidental injection of intravitreal triamcinolone acetonide in Berger space [Figures 1 and 2]. A careful slit lamp examination before to look for the presence of prominent Berger space in patients planned for intravitreal injections, along with proper counseling of patients to avoid unwanted eye movements during an injection, can be potential ways to prevent such complications. In our case, the triamcinolone resolved after 6 weeks, and the IOP spike was managed using glaucoma medications. It is imperative to measure IOP at each visit in these patients and if spikes are noted, they should be managed accordingly.

Figure 1:: Slit lamp examination using retroillumination showing triamcinolone in Berger space.
Figure 2:: Slit lamp examination showing triamcinolone in Berger space with crystalline clear lens.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Conflicts of interest

There are no conflicts of interest.

Financial support and sponsorship

Nil.

References

  1. , , . Retrolental hemorrhage in Berger’s space after intravitreal bevacizumab injection for retinopathy of prematurity. J Pediatr Ophthalmol Strabismus. 2020;57:e71-3.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
254

PDF downloads
20
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections